FDA warns of risk of arrhythmias with lamotrigine


Patients with heart disease may be at risk for arrhythmias while using lamotrigine, the US Food and Drug Administration (FDA) has warned. The agency required manufacturers of other products in the same group to conduct additional safety studies.

The FDA has issued a warning about the possible risk of arrhythmias in people taking the antiepileptic drug lamotrigine. The message followed a review of in vitro data on the drug, which was carried out by the regulator after cases of changes in the ECG, loss of consciousness, cardiac arrest and others.

The agency directs health care providers to evaluate whether the benefits of lamotrigine outweigh the risks of arrhythmias. Laboratory studies have shown that the drug may increase the risk of serious and even life-threatening arrhythmias in patients with clinically significant structural and functional heart diseases. It is noted that the risk may increase if lamotrigine is used in combination with other sodium channel blocking agents. Therefore, other drugs with this effect cannot yet be considered as a safer alternative to lamotrigine.

Patients are not recommended to stop taking the drug on their own. Seek medical attention for symptoms such as fast or slow heartbeat, difficulty breathing, dizziness, and loss of consciousness, the FDA writes.

The regulator’s message indicates that in the future it is planned to study other drugs of this class. The FDA will determine whether they have similar effects on the heart and whether safety studies will be required.

The list of drugs that require post-marketing trials includes carbamazepine, eslicarbazepine, phenytoin, fosphenytoin, topiramate, zonisamide and others.



Source link